Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2014, 8:27 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 8:27 PM CDT (01:27 UTC)
- Expired
- May 24, 2014, 9:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:43 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS54 KMAF 250127 SVRMAF TXC043-371-443-250230- /O.NEW.KMAF.SV.W.0063.140525T0127Z-140525T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 827 PM CDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PECOS COUNTY IN SOUTHWEST TEXAS... WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS... NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 930 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 18 MILES NORTH OF LONGFELLOW...OR 23 MILES NORTHWEST OF SANDERSON... MOVING EAST AT 20 MPH. THESE STORMS WILL CROSS HIGHWAY 285 BETWEEN FT STOCKTON AND SANDERSON. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN PECOS COUNTY... NORTHWESTERN TERRELL COUNTY... NORTHERN TERRELL COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3078 10227 3011 10217 3009 10301 3051 10302 TIME...MOT...LOC 0126Z 262DEG 18KT 3042 10260 $$ HUFFMAN
1 follow-up statement
301 WWUS54 KMAF 250200 RRA SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 900 PM CDT SAT MAY 24 2014 TXC043-371-443-250230- /O.CON.KMAF.SV.W.0063.000000T0000Z-140525T0230Z/ PECOS-TERRELL-BREWSTER- 900 PM CDT SAT MAY 24 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHEASTERN BREWSTER...WEST CENTRAL TERRELL AND SOUTHERN PECOS COUNTIES... AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 16 MILES NORTH OF LONGFELLOW...OR ABOUT 24 MILES NORTHWEST OF SANDERSON...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SOUTH CENTRAL PECOS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3078 10227 3011 10217 3009 10301 3051 10302 TIME...MOT...LOC 0200Z 243DEG 15KT 3040 10268 $$ HUFFMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:40 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 24, 6:40 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT Sat May 24 2014
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Concern for the evening and overnight is the potential for tstms.
SHRA/TSRA are just sw of MAF moving NE could result in brief
lighting thru 02Z. Otherwise potential for tstms will be late
tonight and included TEMPO groups after 09Z along with MVFR CIGS,
except at FST.
&&
.PREV DISCUSSION... /ISSUED 246 PM CDT Sat May 24 2014/
DISCUSSION...
A bit busy so will keep this short. Not much has changed with the
forecast reasoning tonight into Monday with the deep upper low
over NM/AZ continuing to provide southerly flow and instability
with scattered showers and thunderstorms to much of the CWA. Shear
values are high enough that there will be a tornado threat, but
despite Tornado Watch #181 reaching up in southeastern New Mexico,
the main TOR threat will be along and south of an outflow boundary
currently near the Pecos River. Winds behind this boundary have
been an impressive 20-30kts from the northeast but it should stall
soon and begin to lift north exposing the southern portions of the
watch to the directional shear needed for a tornado threat. The
northern portion of the tornado watch may see more of a severe
threat given the surface cold pool behind the outflow boundary
keeping convection elevated. In addition to the severe threat,
there have been recent rains of 1-3 inches from southeastern New
Mexico across the northern Permian Basin which have moistened the
soil enough to enhance the flash flood threat. By no means is the
drought over, but these rains will make flooding easier in the
northern CWA so areas from Hobbs to Snyder need to be aware for
the potential for flash flooding mainly in urban areas with poor
drainage and low water crossings.
Highest rain chances will be the next 24 hours with the axis of
rain shifting to the east by Monday as the upper low finally
begins to move east into the plains. Increasing upper heights will
allow highs to rise back to near normal but the approaching upper
ridge is not very strong so very seasonal temps can be expected
the remainder of next week. Somewhat unusual for late May, we also
have to keep an eye on the eastern Pacific where a tropical system
is forecast to move north and may make landfall into northern
Mexico the middle of next week. This could spread moisture as far
east as west Texas and bring another chance for rain.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Reagan...Scurry...Upton...Ward...Winkler.
&&Hazardous weather outlook, May 24, 3:09 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SAT MAY 24 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT SAT MAY 24 2014 /209 PM MDT SAT MAY 24 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TO CONTINUE INTO TONIGHT ACROSS MUCH OF THE AREA. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. TORNADO WATCH 181 IS IN EFFECT UNTIL 10 PM CDT/9 PM MDT. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY RAINFALL WILL AGAIN BE POSSIBLE...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 24, 6:29 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 23 S BAKERSFIELD 30.56N 102.30W
05/24/2014 E2.75 INCH TERRELL TX PUBLIC
SPOTTER REPORTS GOLF TO BASEBALL SIZE HAIL
&&
MHLocal storm report, May 24, 6:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL IRAAN 30.91N 101.90W
05/24/2014 E1.00 INCH PECOS TX FIRE DEPT/RESCUE
IRAAN FIRE DEPT REPORTED QUARTER SIZE HAIL
&&
MHLocal storm report, May 24, 7:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
759 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 7 WSW SHEFFIELD 30.65N 101.93W
05/24/2014 E1.75 INCH TERRELL TX TRAINED SPOTTER
SPOTTER REPORTS GOLFBALL HAIL NEAR SHEFFIELD
&&
MHSpecial weather statement, May 24, 8:06 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT SAT MAY 24 2014
TXZ070-250130-
REAGAN-
806 PM CDT SAT MAY 24 2014
...STRONG THUNDERSTORMS ACROSS SOUTH REAGAN COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 805 PM CDT...A STRONG STORM IS NEARING BIG LAKE. GUSTY WINDS...
HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3108 10128 3108 10162 3129 10167 3141 10126
3108 10127
TIME...MOT...LOC 0106Z 261DEG 13KT 3114 10153Special weather statement, May 24, 8:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 812 PM CDT SAT MAY 24 2014 TXZ075-250145- PECOS- 812 PM CDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 845 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 812 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3060 10249 3032 10245 3033 10275 3053 10278 TIME...MOT...LOC 0112Z 262DEG 19KT 3043 10265
Local storm report, May 24, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SAT MAY 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL SHEFFIELD 30.69N 101.82W
05/24/2014 E1.50 INCH PECOS TX TRAINED SPOTTER
SPOTTER REPORTS PING PONG BALL SIZE HAIL IN SHEFFIELD
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:16 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 8:06 PM CDT | Special Weather Statement | MAF | Reagan | 24 min |
| May 24, 8:11 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 24, 8:12 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 24, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 59 min |
| May 24, 8:17 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| May 24, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| May 24, 8:47 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| May 24, 8:55 PM CDT | Special Weather Statement | MAF | Crockett | 35 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 24, 10:00 PM CDT | Special Weather Statement | MAF | Crockett | 30 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 52 min |
| May 24, 10:38 PM CDT | Areal Flood Advisory | MAF | Terrell | 5 hr |
| May 24, 10:48 PM CDT | Special Weather Statement | MAF | 42 min | |
| May 24, 11:08 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| May 24, 11:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 11:57 PM CDT | Special Weather Statement | MAF | Crockett | 48 min |
| May 25, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 67 min |
| May 25, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 25, 12:50 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| May 25, 1:18 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| May 25, 3:12 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 51 hr |
| May 25, 4:44 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 25, 5:20 AM CDT | Special Weather Statement | MAF | Ector, Midland | 40 min |
| May 25, 5:28 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 25, 5:37 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 25, 7:12 AM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 25, 7:18 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 3 hr |
| May 25, 7:18 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 25, 7:40 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 25, 7:49 AM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| May 25, 7:51 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 25, 7:59 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 46 min |
| May 25, 8:02 AM CDT | Tornado Warning | MAF | Pecos | 28 min |
| May 25, 8:29 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 4 hr |
| May 25, 8:43 AM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| May 25, 10:01 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| May 25, 10:47 AM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| May 25, 10:58 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 2 hr |
| May 25, 12:35 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 25, 1:13 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 25, 1:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 37 min |
| May 25, 1:42 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.